Oregon, 2003

Winter Storm in Oregon, November 17 to 20, 2003

November 17 to 20, 2003 · NWS PQR · 11 events in 11 counties and zones

Over the three day period of series of strong Pacific storms brought high winds to the North and Central Oregon coast along with Heavy Rain and/or snow to the area. Along the coast Florence reported gusts to 73 mph and Garibaldi gusts to 59 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Over the three day period of series of strong Pacific storms brought high winds to the North and Central Oregon coast along with Heavy Rain and/or snow to the area. Along the coast Florence reported gusts to 73 mph and Garibaldi gusts to 59 mph. Gusts in excess of 50 mph were reported at Astoria, Newport Airport, the Newport Jetty, and Sea Lion Caves. Heavy rain fell over the area prior to the post frontal cold air moving into the area. In 6 hours, Portland International Airport recorded 1.02 inches, Troutdale 1.26 inches, Gresham and Bonneville both 1.00 inches. In 12 hours, Astoria reported 1.60 inches, Jewell 1.00 inches, and Lees Camp 1.20 inches. Many more areas reported 3/4 to 1 inch of rain during a 6 to 12 hour period. As cold air moved into the area the morning of November 19 the rain changed to snow. In the Cascade foothills Boring and Sandy reported 10 inches of new snow, and Brightwood and Marion Forks reported 8 inches. In the Portland area, Mt Scott reported 7 inches, Clackamas and Corbett 4 inches, Mt Tabor 3 inches, Laurelhurst Park and the West Hills 2 inches. Locations in the Central and Southern Willamette Valley reported up to an inch. In the Coastal Range, Laurel Mt reported 8 inches, Buxton 8 inches and Sunset Summit 5 inches. In the Cascades, Timberline Lodge accumulated 29 inches, Government Camp 23 inches, White River 24 inches, Mt Hood Meadows 20 inches, Blue Box and Bennett Pass each 17 inches, Santiam Pass Summit 14 inches, both Tombstone Summit and Willamette Pass 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 17, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 17, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON NOV 17 2003

.SYNOPSIS...STRONG WEST FLOW OVER AREA CONTINUES.  NEXT LOW PRESSURE
MOVES INTO VANCOUVER ISLAND TONIGHT AS STRONG WARM FRONT MOVES ACROSS
AREA.  STRONG PACIFIC COLD FRONT STALLS OVER NORTHERN WASHINGTON
TONIGHT AS NEXT LOW PRESSURE DEVELOPS.  LOW PRESSURE MOVES INTO
VANCOUVER ISLAND TUESDAY AFTERNOON WITH COLD FRONT REMAINING OVER
NORTHERN WASHINGTON.  STRONG MOIST SOUTHWEST FLOW CONTINUES OVER AREA
SOUTH OF COLD FRONT.   COLD FRONT PUSHES SOUTH TUESDAY NIGHT MOVING
THROUGH AREA WEDNESDAY.  COLD MOIST NORTHWEST FLOW INCREASES OVER
AREA FOR THE END OF THE WEEK.
&&

.DISCUSSION...
.SHORT TERM...ETA/GFS CONTINUE CLOSE SOLUTION AND SEEM TO BE TRACKING
WELL.  SHOWERY WEATHER TODAY WITH MOIST W FLOW MOSTLY CASCADES AND
COAST RANGE TURN TO RAIN LATE AS NEXT LOW PRES AND WARM FRONT
APPROACH.  LOW PRES MOVES INTO VANCOUVER ISLAND TONIGHT AS WARM FRONT
MOVES ACROSS AREA.   HWW WARNING LOOKS GOOD WILL UP TO 65 MPH GUSTS.
CONCERNED ABOUT CENTRAL COAST WILL LEAVE ALONE FOR NOW AS MAIN THREAT
LATER TONIGHT AND TUE.  INITIAL BURST OF WIND TONIGHT MAY BACK OFF
LATE AS LOW MOVES ASHORE.  COLD FRONT REMAINS STALLED OVER N
WASHINGTON OVERNIGHT AND TUE.  HOWEVER STRONG SW FLOW WITH HIGH PW
KEEPS PRECIPITATION HAMMERING INTO COAST...COAST MOUNTAINS AND
NORTHERN CASCADES OVERNIGHT AND TUE.  COLD FRONT SLIDES S TUE NIGHT
BRINGING HEAVY PRECIPITATION WITH IT.  WINDS BACK OFF AS LOW PRES
MOVES WELL INLAND BUT HEAVY PRECIPITATION LIKELY COAST AND MOUNTAINS
BY LATER TUE NIGHT AND SPREADS INTO INLAND VALLEYS WED MORNING.
FRONT PUSHES S OF AREA DURING WED BRINING COOLER BUT CONTINUED MOIST
FLOW INTO AREA.  SNOW BECOMES MAIN THREAT FOR CASCADES WED NIGHT AND
THU AS FAIRLY STRONG SHORT WAVES MOVES ACROSS AREA THU.  SNOW LEVELS
WELL BELOW PASS LEVELS BY THU.  KOSOVITZ
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM RANGE MODELS HAVE BEEN EVOLVING INTO CARVING OUT
A BROADER TROUGH THAT HANGS OVER THE PAC NW INTO SAT BEFORE SHIFTING
EAST.  THIS WILL LEAVE THE AREA IN A GENERAL SHOWERY PATTERN WITH
FREEZING LEVELS DOWN TO 2500-3000 FEET BY FRI.  THIS IS MUCH
DIFFERENT FROM PREVIOUS RUNS SO WITH LOW CONFIDENCE WILL KEEP CURRENT
FCST AND AWAIT MORE CONSISTENT MODEL RUNS.
&&

PRELIMINARY POINT POPS...
AST 9+9++ PDX 68689 SLE 68689 EUG 55479
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE.
         HIGH SURF ADVISORY NORTH AND CENTRAL OREGON AND SOUTH
         WASHINGTON COAST TODAY AND TONIGHT.
         HIGH WIND WARNING SOUTH WASHINGTON AND NORTH OREGON COAST.

&&
Hazardous weather outlook, Nov 17, 6:30 AM PST, 2 hours 30 minutes before
ORZ001>013-WAZ019>023-039-040-181430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
630 AM PST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY

...HIGH WIND WARNING FOR THE NORTH OREGON AND SOUTH WASHINGTON
COASTS TONIGHT...
..GALE WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL WATERS AND
THE SOUTH WASHINGTON COASTAL WATERS...
...HIGH SURF ADVISORY...

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
A PACIFIC FRONT MOVING SOUTH ALONG THE COAST TUESDAY MAY BRING STORM
FORCE WINDS TO THE COASTAL WATERS AND THE POSSIBILITY OF STRONG WINDS
AT THE COAST...AND ALSO SNOW ADVISORY AMOUNTS IN THE CASCADES
WEDNESDAY.

HEAVY RAIN MAY DEVELOP AT THE NORTH OREGON COAST AND SOUTH WASHINGTON
COAST WEDNESDAY AS A SLOW MOVING BAROCLINIC ZONE MOVES OVER THAT
AREA...THIS COULD BRING RAPID RISES TO SMALL STREAMS THERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Cascade Foothills in Lane County

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Central Coast Range of W Oregon

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Central Oregon Coast

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Central Oregon Coast forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Central Willamette Valley

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Central Willamette Valley forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Coast Range of Nw Oregon

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Greater Portland Metro Area

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Lower Columbia

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Lower Columbia forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, North Oregon Cascades Foothills

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Northern Oregon Cascades

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Northern Oregon Coast

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Western Columbia River Gorge

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335459, 5335460, 5335461, 5335462, 5335463, 5335464, 5335465, 5335466, 5335467, 5335468, 5335469.